Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 22, 2018, 9:28 PM MDT for Dawes County, Nebraska. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 9:28 PM MDT (03:28 UTC)
- Expired
- May 22, 2018, 9:47 PM MDT
- In force
- 19 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 131 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 3.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
The text
As transmitted.
477
WUUS55 KCYS 230328
SVRCYS
NEC045-230400-
/O.NEW.KCYS.SV.W.0039.180523T0328Z-180523T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
928 PM MDT TUE MAY 22 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Dawes County in the Panhandle of Nebraska...
* Until 1000 PM MDT
* At 928 PM MDT, a severe thunderstorm was located 8 miles south of
Slim Butte, or 9 miles northeast of Chadron, moving north at 20
mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Dawes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4290 10291 4299 10299 4300 10293 4300 10279
4290 10279
TIME...MOT...LOC 0328Z 159DEG 19KT 4294 10288
HAIL...1.50IN
WIND...<50MPH
$$
Hahn1 follow-up statement
203
WWUS55 KCYS 230347
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
947 PM MDT TUE MAY 22 2018
NEC045-230357-
/O.CAN.KCYS.SV.W.0039.000000T0000Z-180523T0400Z/
Dawes NE-
947 PM MDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 4290 10291 4299 10299 4300 10293 4300 10279
4290 10279
TIME...MOT...LOC 0346Z 159DEG 19KT 4304 10293
$$
HahnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:53 PM MDT, 6 hours 35 minutes earlier.
Area forecast discussion, May 22, 2:53 PM MDT, 6 hours 35 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 253 PM MDT Tue May 22 2018 .SHORT TERM...(This evening through Wednesday) Issued at 226 PM MDT Tue May 22 2018 Main concern this evening is the convection evolution tonight. Latest radar loop was showing some convection developing mainly west of the Laramie Range. However, there is a good cluster of storms developing along the Pine Ridge. Latest water vapor loop was showing the low level clouds tracking from southeast to northwest. Meanwhile, we are starting to see more of the organized clusters are starting to track north. Based on this trend, we would expect the convection to mainly track north this afternoon. However, we would expect things to evolve further east in response to the influx of the higher thete air (800-700mb). A few of these storms may be able to become severe this afternoon based on the good updraft strength and marginal 0-6km shear around 30 to 35 kts. In addition, we are looking at the potential for heavy rainfall within some of the stronger storms as the storms slowly develop eastward. The majority of this convection should lift north over the forecast area overnight. Another round of convection is expected to develop over the area tomorrow along and east of the Laramie Range. Shear potential looks to be a bit more favorable tomorrow, but the best potential for convection looks to be in the Panhandle as a potential vorticity anomaly swings through the area. .LONG TERM...(Wednesday night through Tuesday) Issued at 226 PM MDT Tue May 22 2018 Warm and mainly dry weather expected across the CWA Friday through Saturday as an upper ridge shifts east across the area. There could be a bit of convection both afternoons over the higher mtns but warmer mid level temps should keep them limited. An upper low over the western CONUS will then move slowly towards the CWA Sunday and Monday and will bring an increase in showers and tstms both days as weak impulses rotate around this low and over the region. Best coverage looks like it will be on Monday, aided by some diffluent upper flow northeast of the upper low. It will be warm both Friday and Saturday then temperatures trending down some Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1152 AM MDT Tue May 22 2018 Main concern on the aviation desk today will be the coverage of thunderstorms starting 21Z west of Interstate 25 (possibly affecting Rawlins and Laramie), Cheyenne 21Z-00Z, Scottsbluff, Alliance and Sidney 00Z-04Z. Right now have a period of MVFR visibility at all airports except Sidney (where coverage is expected to be less) during those timeframes. Otherwise, only other consideration would be lower visibility in fog for Alliance and Sidney early Wednesday morning, but right now confidence is not high enough to go below MVFR on visibilities. && .FIRE WEATHER... Issued at 226 PM MDT Tue May 22 2018 Fire weather concerns will continue to be on the low side during the next couple of days due to the potential for more convection. We will have a drying out period on Thursday and Friday which will cause afternoon humidity values to drop into the teens, but greenup is expected to persist through the weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...REC AVIATION...JG FIRE WEATHER...REC
Hazardous weather outlook, May 22, 10:00 AM MDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1000 AM MDT Tue May 22 2018 WYZ101>119-231030- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1000 AM MDT Tue May 22 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...REST OF TODAY AND TONIGHT Scattered to numerous showers and thunderstorms are expected this afternoon and evening. A few storms could become strong to severe with hail the main threat. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered showers and thunderstorms are expected Wednesday, and again Sunday and Monday. A few storms could become strong to severe in the Wyoming High Plains east of the Laramie Range. .Spotter information statement... Spotter activation is not anticipated. NEZ002-003-019>021-054-055-095-096-231030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 1000 AM MDT Tue May 22 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...REST OF TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon and evening. A few storms could become strong with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered showers and thunderstorms are expected Wednesday, and again Sunday and Monday. A few strong to severe storms are possible Wednesday afternoon with hail the main threat. .Spotter information statement... Spotter activation is not expected.
In the hours before
Special weather statement, May 22, 4:39 PM MDT, 4 hours 49 minutes before
Special Weather Statement National Weather Service Cheyenne WY 439 PM MDT TUE MAY 22 2018 WYZ110-115-222315- North Snowy Range Foothills WY-Laramie Valley WY- 439 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALBANY COUNTY UNTIL 515 PM MDT... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Lake Hattie Reservoir, or 16 miles west of Laramie, moving north at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Albany County. This includes Interstate 80 in Wyoming between mile markers 286 and 301. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4133 10577 4132 10595 4160 10606 4162 10573 TIME...MOT...LOC 2238Z 174DEG 17KT 4138 10589 Hahn
Special weather statement, May 22, 4:41 PM MDT, 4 hours 47 minutes before
Special Weather Statement National Weather Service Cheyenne WY 441 PM MDT TUE MAY 22 2018 WYZ102-222315- Niobrara County WY- 441 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY UNTIL 515 PM MDT... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Lusk, moving north at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lance Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4278 10431 4278 10452 4308 10459 4308 10419 TIME...MOT...LOC 2240Z 183DEG 11KT 4289 10442 Hahn
Special weather statement, May 22, 5:30 PM MDT, 3 hours 58 minutes before
Special Weather Statement National Weather Service Cheyenne WY 530 PM MDT TUE MAY 22 2018 WYZ104-105-109-110-230000- Shirley Basin WY-North Snowy Range Foothills WY- Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY- 530 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON COUNTY UNTIL 600 PM MDT... At 530 PM MDT, Doppler radar was tracking a strong thunderstorm over Hanna, or 34 miles east of Rawlins, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hanna. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4177 10644 4178 10663 4217 10673 4216 10630 TIME...MOT...LOC 2330Z 180DEG 28KT 4184 10655 Hahn
Special weather statement, May 22, 7:44 PM MDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Cheyenne WY 744 PM MDT TUE MAY 22 2018 NEZ002-003-230215- Box Butte NE-Dawes NE- 744 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX BUTTE AND SOUTHWESTERN DAWES COUNTIES UNTIL 815 PM MDT... At 744 PM MDT, Doppler radar was tracking a strong thunderstorm near Box Butte Campground, or 27 miles south of Chadron, moving northwest at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crawford and Box Butte Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4240 10306 4234 10322 4267 10347 4276 10326 TIME...MOT...LOC 0144Z 153DEG 25KT 4245 10319 Hahn
Special weather statement, May 22, 8:31 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
831 PM MDT TUE MAY 22 2018
NEZ002-095-230315-
Dawes NE-North Sioux NE-
831 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWES AND NORTHEASTERN
SIOUX COUNTIES UNTIL 915 PM MDT...
At 831 PM MDT, Doppler radar was tracking two strong thunderstorm
near Crawford, or 19 miles southwest of Chadron, moving northwest at
25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Crawford, Whitney Lake and Whitney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4253 10336 4297 10373 4300 10354 4300 10331
4260 10313
TIME...MOT...LOC 0231Z 154DEG 23KT 4269 10334
HahnSpecial weather statement, May 22, 9:09 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Cheyenne WY 909 PM MDT TUE MAY 22 2018 NEZ002-230345- Dawes NE- 909 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL 945 PM MDT... At 909 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Chadron, moving northwest at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Dawes County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4278 10288 4300 10305 4300 10279 4279 10279 TIME...MOT...LOC 0309Z 156DEG 19KT 4283 10284 Hahn
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:44 PM MDT | Special Weather Statement | CYS | Dawes | 31 min |
| May 22, 8:31 PM MDT | Special Weather Statement | CYS | Dawes | 44 min |
| May 22, 8:43 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 47 min |
| May 22, 9:09 PM MDT | Special Weather Statement | CYS | Dawes | 36 min |
| May 23, 3:32 PM MDT | Special Weather Statement | CYS | Sioux | 43 min |
| May 23, 3:39 PM MDT | Special Weather Statement | CYS | Kimball | 36 min |
| May 23, 3:55 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 35 min |
| May 23, 4:15 PM MDT | Special Weather Statement | CYS | Cheyenne | 45 min |
| May 23, 4:50 PM MDT | Special Weather Statement | CYS | Dawes | 25 min |
| May 23, 5:10 PM MDT | Special Weather Statement | CYS | Cheyenne | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.